Florida, 2015

Damaging Winds in Florida, August 15, 2015

August 15, 2015 · NWS JAX · 2 events in 2 counties and zones

A coastal trough moved inland across SE Ga during the morning while NE Florida remained mostly dry through midday. Deeper moisture with PWAT values over 2 inches lifted northward and combined with diurnally instability fueled a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A coastal trough moved inland across SE Ga during the morning while NE Florida remained mostly dry through midday. Deeper moisture with PWAT values over 2 inches lifted northward and combined with diurnally instability fueled a few strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 15, 2:53 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 15, 2:53 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT SAT AUG 15 2015

...UNSETTLED WEATHER PATTERN NEXT WEEK...

.SYNOPSIS...A WEAK AND DIFFUSE SURFACE FRONT MEANDERED OVER NORTH
FL AND EXTENDED WSW TO AN UNORGANIZED LOW PRESSURE AREA IN THE
CENTRAL GULF OF MEXICO. THIS TROUGH AXIS WAS SLOWLY RETROGRADING
THIS AFTERNOON IN RESPONSE TO STRENGTHENING HIGH PRESSURE OFFSHORE
OF THE CONUS EASTERN SEABOARD EDGING WESTWARD. WATER VAPOR SHOWED
A PLUME OF TROPICAL MOISTURE WITH PWATS AOA 2+ WAS LIFTING
NORTHWARD FROM CENTRAL FL WITH AN UPPER LEVEL IMPULSE TREKKING ENE
SOUTH OF CEDAR KEY. SHOWERS AND A FEW EARLY AFTERNOON TSTORMS
ALREADY STARTED TO FIRE ALONG THE EAST COAST AND JUST OFFSHORE
UNDER VERY LIGHT STEERING FLOW GIVEN THE PRESENCE OF THE TROUGH
AXIS OVER THE AREA WITH STORM MOTION TODAY DICTATED BY OUTFLOWS
AND BOUNDARY COLLISIONS ONCE AIRMASS TSTORMS DROP OUTFLOWS WITH
ACTIVITY BLOSSOMING FROM E-W TODAY AS THE AIRMASS GETS WORKED OVER
BY CONVECTION FROM EARLY CONVECTION EAST TOWARD MORE INSTABILITY
WESTWARD INTO THE AFTN/EVENING.

.SHORT TERM /THROUGH TUESDAY/...

THIS AFTERNOON AND TONIGHT...THE HRRR/ARW/NMM/SREF GUIDANCE
CONTINUED TO INITIALIZE WELL WITH CONVECTIVE TRENDS EARLY THIS
AFTERNOON AND WILL CONTINUE TO ADVERTISE SCATTERED SHOWERS AND
ISOLATED STORMS POPPING ACROSS SE GA INTO THE EARLY EVENING
PROGRESSING FROM E TO W AS TEMPERATURES RISE INTO THE LOWER 90S
FROM WAYCROSS WESTWARD TO THE MID 80S COAST UNDER ONSHORE FLOW
WITH DECREASING RAIN CHANCES INTO THE EARLY EVENING HOURS. EXPECT
MORE CONVECTIVE COVERAGE AND GUSTO SOUTH OF I-10 ACROSS NE FL INTO
THE AFTERNOON AND EARLY EVENING HOURS AS INCREASING MOISTURE SURGE
FROM THE SOUTH INTERACTS WITH DAYTIME INSTABILITY AND FORCING FROM
THE DOMINANT EAST COAST SEA BREEZE/RIVER BREEZE/OUTFLOWS.
CONVECTION WILL CONTINUE TO BLOSSOM FROM E TO W ACROSS NE FL INTO
THE EVENING AS THE MORE DOMINANT EAST COAST SEA BREEZE TREKS
INLAND. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE WITH GREATER
CHANCES ACROSS NE FL GIVEN ADDITIONAL DYNAMICS FROM THE PASSING
UPPER LEVEL SHORT WAVE TROUGH AND MORE MOISTURE. THE MAIN
CONVECTIVE CONCERNS WILL BE LOCALLY HEAVY RAINFALL GIVEN SLOW
STORM MOTION AND THE POTENTIAL FOR BACK-BUILDING CELLS ALONG
OUTFLOWS AS WELL AS GUSTY WET DOWNBURST WINDS.

TONIGHT PRECIP WILL GRADUALLY TAPPER OFF ACROSS OUR WESTERN ZONES
THROUGH MIDNIGHT WHILE SHOWER ACTIVITY AND ISOLATED TSTORMS BEGIN
TO REDEVELOP ACROSS THE ADJACENT ATLANTIC COASTAL WATERS UNDER
PREVAILING SE FLOW. SCATTERED SHOWERS AND ISOLATED TSTORMS WILL
FLIRT WITH COASTAL AREAS AFTER MIDNIGHT THROUGH SUNRISE SUNDAY
WHILE INLAND AREAS REMAIN MOSTLY DRY. MIN TEMPS WILL RANGE FROM
THE LOWER 70S ACROSS INLAND AREAS TO THE MID/UPPER 70S TOWARD THE
RIVER BASIN AND COAST. LINGERING DEBRIS CLOUDS AND INCREASED
CLOUDS FROM ATLANTIC CONVECTION WILL LIMIT FOG POTENTIAL
TONIGHT...AND OPTED TO LEAVE OUT OF THE FORECAST AT THIS TIME.

THE PATTERN BECOMES MORE ACTIVE ON SUNDAY AND ESPECIALLY INTO
EARLY NEXT WEEK. AT LEAST SOME ACTIVITY SHOULD BE ONGOING SUNDAY
MORNING ALONG THE COAST WITH AN INCREASE IN COVERAGE AS WE GO
THROUGH THE MORNING. SCATTERED TO NUMEROUS SHOWERS/STORMS NEAR THE
COAST IN THE MORNING WILL EXPAND FARTHER INLAND AND BECOME EVEN
MORE NUMEROUS OVER OUR INLAND ZONES SUNDAY AFTERNOON IN PREVAILING
ONSHORE LOW LEVEL FLOW.

DIURNAL CONVECTION SHOULD WIND DOWN FAIRLY QUICKLY AROUND SUNSET
BUT ONCE AGAIN ADDITIONAL SHOWERS/STORMS COULD IMPACT THE COASTAL
ZONES AFTER MIDNIGHT. SOME OF THIS ACTIVITY COULD BE LOCALLY
HEAVY.

UPPER RIDGE OVER THE ATLANTIC WILL CONTINUE TO EXPAND WESTWARD
INTO OUR AREA ON MONDAY. ONSHORE SURFACE FLOW WILL CONTINUE TO
PREVAIL WITH SCATTERED MORNING SHOWERS/STORMS BECOMING MORE
NUMEROUS IN THE AFTERNOON WITH A FOCUS PRIMARILY WEST OF I-95.

THE RIDGE OVER THE AREA WILL FLATTEN OUT SOME ON TUESDAY AS A
SHORTWAVE TROUGH GETS REFLECTED NORTHWARD. MOIST UNSTABLE AIR MASS
WILL ONCE AGAIN BE SUPPORTIVE OF SCATTERED TO NUMEROUS
SHOWERS/STORMS THROUGHOUT THE DAY. ACTIVITY SHOULD COMPLETELY
DISSIPATE FAIRLY SOON AFTER SUNSET TUESDAY EVENING. DESPITE THE
CLOSE PROXIMITY OF THE UPPER RIDGE...OUR MAX TEMPS WILL REMAIN
NEAR NORMAL DUE TO AN INCREASE IN CLOUDS AND PRECIP.

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER RIDGE WILL BUILD OVER THE AREA AND MAX TEMPS WILL CLIMB
ABOVE NORMAL LEVELS. AT LEAST SCATTERED DIURNAL CONVECTION SHOULD
CONTINUE BUT THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ECMWF.
THE ECMWF SHOWS A MUCH STRONGER UPPER HIGH OVER OUR AREA WHICH
WOULD TRANSLATE TO HOT AND DRIER CONDITIONS. WE WILL SIDE MORE
WITH THE GFS FOR NOW AND GO WITH MAX TEMPS IN THE LOW TO MID 90S
WITH AT LEAST SCATTERED CONVECTION...BUT IT SHOULD BE NOTED THAT
WE WILL HAVE TO RAISE MAX TEMPS AND LOWER POPS A BIT FOR THE
SECOND HALF OF THE WEEK IF THE ECWMF SOLUTION COMES TRUE.

&&

.AVIATION...PERIODS OF MVFR DUE TO LOW CIGS AND PASSING SHOWERS
ALONG THE ATLANTIC COAST THROUGH MID AFTERNOON. TSTORM POTENTIAL
HIGHER INLAND FROM JAX TO GNV INTO THE LATE AFTERNOON AND EARLY
EVENING HOURS WITH MVFR CIGS PROBABLE. OVERNIGHT TSTORM ACTIVITY
WILL FADE INLAND DURING THE EVENING...WHILE SHOWER ACTIVITY
INCREASES ALONG THE ATLANTIC COAST WITH MVFR CIGS POSSIBLE FROM
SSI TO CRG TO SGJ THROUGH SUNRISE SUNDAY. MAY SEE LIGHT MVFR DUE
TO VISIBILITY INLAND AT GNV AND VQQ EARLY SUNDAY MORNING AROUND
SUNRISE BUT SIGNIFICANT AND PERSISTENT FOG FORMATION IS NOT
EXPECTED DUE TO PASSING CLOUDS.

&&

.MARINE...NO HEADLINES WITH LIGHT SSE WINDS 10 KTS OR LESS AND
COMBINED SEAS 3 FT OR LESS EXPECTED THROUGH MID WEEK WITH SURFACE
RIDGE IN CONTROL ENE OF THE WATERS.

RIP CURRENTS: LOW RISK THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  90  72  90 /  20  50  20  70
SSI  77  86  75  87 /  30  50  40  40
JAX  75  88  73  88 /  30  50  20  60
SGJ  76  86  75  86 /  30  50  20  50
GNV  73  89  72  89 /  40  60  20  70
OCF  73  90  72  89 /  60  60  20  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/SHULER/
Hazardous weather outlook, Aug 15, 2:00 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT SAT AUG 15 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-161900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
300 PM EDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS INLAND
NORTHEAST FLORIDA THIS AFTERNOON INTO THE EVENING...WITH ISOLATED
ACTIVITY ACROSS INLAND SOUTHEAST GEORGIA. A FEW STRONG THUNDERSTORMS
ARE POSSIBLE WHICH WILL PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALIZED FLOODING DUE TO SLOW STORM MOTION.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER COASTAL LOCATIONS
TONIGHT THROUGH EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED SUNDAY...MAINLY AT INLAND LOCATIONS.

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL PREVAIL REGION-WIDE NEXT WEEK...WITH CHANCES FOR STRONG TO
SEVERE THUNDERSTORMS INCREASING BY MID TO LATE WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 15, 2:59 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
359 PM EDT SAT AUG 15 2015

FLZ031-032-036-037-152045-
ALACHUA FL-BRADFORD FL-CLAY FL-PUTNAM FL-
359 PM EDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRADFORD...
SOUTHWESTERN CLAY...NORTHWESTERN PUTNAM AND EAST CENTRAL ALACHUA
COUNTIES UNTIL 445 PM EDT...

AT 358 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE GENEVA...OR NEAR KEYSTONE HEIGHTS...MOVING WEST AT 10 MPH.

HAIL UP TO DIME SIZE IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN
BE EXPECTED.

LOCATIONS IMPACTED INCLUDE...
STARKE...KEYSTONE HEIGHTS...MELROSE...GEORGE'S LAKE...LAKE GENEVA...
FLORAHOME...ORANGE HEIGHTS...WALDO...HAMPTON AND PUTNAM HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2981 8179 2969 8181 2970 8220 2993 8216
TIME...MOT...LOC 1958Z 098DEG 9KT 2977 8195

WALSH

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 15, 3:07 PM EST
Where
Clay County, 3.6 mi E of Lake Geneva
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
29.770, -81.960

Trained spotter reported a damaging microburst with damage to tin roofs on a pump house and a chicken coop. The tin roofs were blown off and twisted. Two large branches from oak trees were snapped. Cost of damage was estimated.

Thunderstorm Wind, Columbia

When
August 15, 7:36 PM EST
Where
Columbia County, 4.56 mi NE of Winfield
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.320, -82.630

Dispatch reported multiple trees downed and debris in the roadway near the intersection of County Road 246 and U.S. 441.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598905, 598904.